Eye Health, Health

How Erectile Dysfunction Medications Can Affect Your Vision

Viagra, Cialis, Levitra and a newer drug called Stendra are all in the same class of drugs known as phosphodiesterase inhibitors. They are used for the treatment of erectile dysfunction. In the package insert, one of the listed side effects is a reported sudden decrease or loss of vision which has not been specifically determined to be due to the medication. Though very small in number, cases have been reported in the medical literature describing vision deficits after using these meds. Let’s take a look at how the prescribed drugs work and their association with vision.

These medications act by inhibiting an enzyme (cGMP-specific phosphodiesterase type 5) that promotes the breakdown of cGMP, which regulates blood flow in the penis. They also have a milder effect on PDE type 6 which is found in the photoreceptors of the eye. The photoreceptors are specialized cells located in the retina that convert light energy to chemical energy through a process known as phototransduction. The increased cGMP in the eye after ingesting phosphodiesterase inhibitors may lead to depolarization of the photoreceptors resulting in a temporary blue vision.

Patients can experience more permanent sudden blindness due to a condition termed non-arteritic ischemic optic neuropathy (NAION). This is seen in older patients, and is due to decreased or limited blood flow to the optic nerve. This is the leading cause of sudden vision loss in people over the age of 50 and typically occurs in only one eye. It is estimated that approximately 6000 Americans are affected each year. Risk factors include hypertension, diabetes, hypercholesterolemia and a small optic nerve cup-to-disk ratio. Though no direct correlation has been noted, cases of NAION in men have been reported after recently taking these medications.

The correlation with phosphodiesterase inhibitors and vision issues has not been scientifically proven; however, the Food and Drug Administration (FDA) has issued a news release to advise healthcare providers of the potential risk.

If you are using erectile dysfunctions medications and missed a dose or feel that if 25mg is working, 50mg would really work, don’t do it! The side effects appear to be dose dependent and in this case too much of a good thing is definitely bad.  I would recommend that prior to starting erectile dysfunction medications, you visit your ophthalmologist to access your optic nerve and overall visual health. We know that NAION is associated with a small cup-to-disk ratio and this information can be useful prior to starting the medication. While using the drug if you do notice any visual changes immediately see your ophthalmologist. Visit our website for more information www.premiereyephysicians.com

Tags: , , ,

Comments are closed.

Featured Editorial

  • I’m Covered Stories: A Persistent Dad Wins the Day

    By Judy Sarasohn, Public Affairs, Department of Health and Human Services Phillip Wise, a retired Air Force medical technician I spoke to recently, has a favorite saying: Persistence beats resistance. “Otherwise, you’re just giving up,” he told me. That core belief helped […]

Subscribe to our RSS Feed

Latest Tweets

Archives

© 2014 Talking About Men's Health™. Powered by WordPress.

Daily Edition Theme by WooThemes - Premium WordPress Themes